Washington, 2003

Lightning Strike in Washington, May 17, 2003

May 17, 2003 · NWS SEW · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at May 17, 1:00 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, May 17, 1:00 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
200 PM PDT SAT MAY 17 2003

.SYNOPSIS...AN UNSEASONABLY COOL UPPER LEVEL TROUGH WILL MAINTAIN AN
UNSTABLE AIR MASS OVER THE REGION TONIGHT. THE TROUGH WILL MOVE EAST
ON SUNDAY...AND A RIDGE WILL BEGIN TO BUILD TOWARD THE REGION. A
FRONT WILL BRING A CHANCE OF RAIN TO THE AREA TUESDAY NIGHT AND
WEDNESDAY. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE PACIFIC FOR
THURSDAY AND FRIDAY. A FRONTAL SYSTEM WILL REACH THE REGION SATURDAY.

.DISCUSSION...SHOWERS LIKELY THRU THE EVENING. STILL A CHANCE OF
SHOWERS SUNDAY. CHC OF TSTMS W/ ICE PELLETS THIS EVENING. AMS
STABILIZES AND WARMS THRU MONDAY AS RIDGE BUILDS IN...STRONG SFC HIGH
PRES OVER AREA FOR LIGHT WINDS MONDAY W/ THERMAL TROF OVER ORE. GFS
KEEPS PUTTING QUITE A BIT OF RAIN ON THE NORTH COAST LATER TUESDAY
THROUGH WEDNESDAY...COULD BE WAY OVERDONE H5 HEIGHTS LOOK RATHER
HIGH. WILL THROW JUST A CHANCE OF RAIN INTO THE FCST FOR MOST OF WRN
WA THEN. WED AFTERNOON THROUGH MIDDAY FRIDAY SHUD BE QUITE NICE. THEN
THE GFS BRINGS A VIGOROUS SYSTEM INTO THE REGION THIS WEEKEND. MANY
OF THE ENSEMBLE SOLUTIONS HOLD ON TO A STRONGER RIDGE...AND EVEN KEEP
THE RIDGE AXIS RIGHT OVER US THRU THE END OF THE WEEK...SO ONLY AM
SHOWING A CHANCE OF RAIN FRI NITE AND SAT. MM

UIL 6411 SEA 6411 OLM 6411

.KSEW...SMALL CRAFT ADVISORY CENTRAL STRAIT AND E ENTRANCE.

.KATX...VCP11/CSR21...OPERATIONAL.
Hazardous weather outlook, May 17, 4:30 AM PST, 12 hours before
WAZ001>018-181400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
530 AM PDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THE SNOW LEVEL IN THE MOUNTAINS WILL BE UNSEASONABLY LOW THROUGH
SUNDAY...BETWEEN 2500 AND 3500 FEET WITH SNOW OVER THE PASSES.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MCDONNAL

In the hours before

Local storm report, May 17, 4:07 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
0507 PM PDT SAT MAY 17 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    10 SE YELM                WA   0.50 IN HAIL
05/17/03   THURSTON

ALBRECHT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Thurston

When
May 17, 4:30 PM PST
Where
Thurston County, Nisqually
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
46.930, -122.832 (the zone’s center; the record gives no point)

Lightning struck just outside a mobile home, causing a little damage to it and to a nearby tree. A woman inside the home was temporarily paralyzed from the waist down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355860.